Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS North Platte, NE

May 24, 20204 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2020, 12:57 AM CDT for 4 counties in Nebraska. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 12:57 AM CDT (05:57 UTC)
Expired
May 24, 2020, 2:00 AM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, NE, Garfield County, NE, Loup County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:05 AM CDTHAIL 1.51 N Comstock, NEHAIL UP TO PING PONG SIZE. ALSO 2.40 INCHES OF RAIN
May 24, 1:15 AM CDTTSTM WND GST 794 S Bartlett, NE79.9 MILE PER HOUR WIND GUST, SOME LARGE TREES WERE DOWNED.
May 24, 1:15 AM CDTTSTM WND GST 804 S Bartlett, NE80 MILE PER HOUR WIND GUST, SOME LARGE TREES WERE DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:29 PM CDTSevere Thunderstorm WatchSPC5 hr
May 23, 11:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS53 KLBF 240557
SVRLBF
NEC041-071-115-183-240700-
/O.NEW.KLBF.SV.W.0024.200524T0557Z-200524T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1257 AM CDT Sun May 24 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Loup County in north central Nebraska...
  Garfield County in north central Nebraska...
  Northeastern Custer County in central Nebraska...
  Wheeler County in north central Nebraska...

* Until 200 AM CDT.

* At 1256 AM CDT, severe thunderstorms were located along a line
  extending from 13 miles north of Calamus Reservoir State 
  Recreation Area to near Burwell to 8 miles west of Arcadia, moving 
  east at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Burwell, Bartlett, Comstock, Ericson, Calamus Reservoir, 
  Westerville, Virginia Smith Dam, Arcadia Diversion Dam, Buffalo 
  Flats, Wescott, Carson Lake, Sunfish Lake, Homestead Knolls 
  Campground, Cumminsville, Four Corners, Pibel Lake, Big Oak 
  Canyon, Deverre and Gables.

This includes the following highways...
 Highway 183 between mile markers 96 and 98.
 Highway 281 between mile markers 132 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9921 4135 9920 4136 9941 4173 9924
      4209 9930 4208 9830 4174 9830
TIME...MOT...LOC 0556Z 269DEG 41KT 4205 9920 4174 9914 4143 9929 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
767 
WWUS53 KLBF 240636
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
136 AM CDT Sun May 24 2020

NEC041-115-240645-
/O.CAN.KLBF.SV.W.0024.000000T0000Z-200524T0700Z/
Loup NE-Custer NE-
136 AM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOUP AND NORTHEASTERN
CUSTER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Nebraska.

LAT...LON 4174 9830 4174 9913 4177 9911 4209 9910
      4208 9830
TIME...MOT...LOC 0635Z 267DEG 28KT 4206 9868 4176 9873 

$$

NEC071-183-240700-
/O.CON.KLBF.SV.W.0024.000000T0000Z-200524T0700Z/
Garfield NE-Wheeler NE-
136 AM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR GARFIELD AND WHEELER COUNTIES...

At 135 AM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Chambers to near Ericson, moving
east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Bartlett, Ericson, Sunfish Lake, Cumminsville, Four Corners, Pibel
Lake, Buffalo Flats, Deverre and Gables.

This includes Highway 281 between mile markers 132 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9830 4174 9913 4177 9911 4209 9910
      4208 9830
TIME...MOT...LOC 0635Z 267DEG 28KT 4206 9868 4176 9873 

HAIL...1.00IN
WIND...70MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:42 AM CDT, 15 minutes earlier.

Area forecast discussion, May 24, 12:42 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1242 AM CDT Sun May 24 2020

.SYNOPSIS...
Issued at 305 PM CDT Sat May 23 2020

H5 analysis from earlier this morning had an active
pattern noted across the CONUS. Closed lows were noted over central
PA, central Iowa and a third system over far northern Utah. The
third system over Utah, had a trough extending south into western
Arizona and far southern California. At midday, the Utah low, was
now located over west central Wyoming per the latest WV imagery. At
the surface: Low pressure extended from far southeastern Wyoming
into southeastern Colorado. A dryline extended from west of Limon
Colorado into the western Texas panhandle. South southeast of the
surface low in SE Wyoming, a weak convergence boundary was noted and
extended to north of Burlington Colorado. Skies were partly to
mostly cloudy this afternoon across the area and 2 PM CDT
temperatures ranged from 72 to 76 degrees.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 305 PM CDT Sat May 23 2020

Tonight thorugh Sunday night...Precipitation chances
tonight and Sunday night and the threat for severe storms tonight
are the main forecast challenges in the near term. For tonight: The
12z LBF Raob sounding from this morning indicated a strong capping
inversion with a convective temperature in the middle 80s. Highs
this afternoon are expected to reach the middle to upper 70s.
Forecast soundings from further west in far southwestern Nebraska
and the eastern Nebraska panhandle, indicate the capping inversion
remaining in place through peak heating this afternoon. That being
said, not expecting much in the way of storm initiation across the
forecast area late this afternoon. Further west though, the latest
NAM12 soln is indicating a weakening cap around 21z Saturday. The
last few hourly runs of the HRRR develops convection SE of Sterling
Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT
time frame this evening. Deep layer shear of 35 to 40 KTS will
adequate for supercells. Mid level lapse rates (H70-H50) are very
steep across sw and west central Nebraska. This would favor large
hail and even a very large hail threat across far western portions
of the forecast area through 01z Sunday. As for the tornado threat,
the capping inversion is problematic. Also low level helicities are
meager. That being said, the tornado threat appears limited and
confined to far western portions of the forecast area in a short
window, say 4 to 8 PM CT. As for precipitation chances, they will
remain greatest in the northern forecast area. As storms migrate off
of the panhandle early this evening, they are expected to congeal
into a convective complex, enhanced by the development of a low
level jet overnight. ATTM, not too concerned about flooding as the
heaviest rain is expected north of areas which saw the heaviest
rainfall earlier this week. Later this evening, there will be some
wind threat with the convective complex as it tracks east. The
latest NAMnest and HRRR solns indicate some bowing storm structures
within the convective complex.

The H5 low, will lift into eastern Montana overnight into Sunday
morning, forcing a front through the area by mid morning. This front
will then stall off to the south and east of the forecast area and
will be the focal point for showers and thunderstorms Sunday
afternoon/Sunday night. Other showers and storms may develop across
eastern Colorado Sunday afternoon, INVOF the front and near the base
of the H5 trough. Some of this activity may extend into SW then
Southern and portions of central Nebraska Sunday night. Have kept
pops going in the south, southeast and east Sunday/Sunday night, but
trimmed them back in the north as these areas will be well north of
the front and appreciable forcing will be very limited in these
areas. Skies will be mainly cloudy Sunday which will limit temps to
the 60s to around 70 for highs. The h5 low will weaken and meander
slowly east into the western Dakotas Sunday night. The front will
remain anchored off to the east of the forecast area, so pops will
be highest in the east with mainly dry conditions expected in the
west and northwest.

.LONG TERM...(Monday through Saturday)
Issued at 305 PM CDT Sat May 23 2020

The mid range solutions
including the ECMWF and GFS from this morning, develop a cutoff low
over central Texas into the Arklatex next week. Ridging to the west
of this feature will develop from the four corners, north into the
northern Rockies by late next week. Moisture will be locked in over
Texas with the cutoff, so am expecting mainly dry conditions across
the forecast area next week. This shows up in the latest MEX
guidance, which is well below climo for pops next week. Temperatures
will increase into the upper 70s to lower 80s next week with the
ridging off to the west. However with the axis of this feature
aligned over the Rockies, the hottest temps should remain west of
the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1241 AM CDT Sun May 24 2020

VFR conditions are expected across both terminals for the next 24
hours. However, ongoing thunderstorms could drop ceilings and
visibility into MVFR. Gusty northerly winds will begin to diminish
this afternoon and will remain below 12 knots through the remainder
of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Boatwright
Hazardous weather outlook, May 23, 3:37 PM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Sat May 23 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slight risk for severe thunderstorms exists for all of western
and north central Nebraska tonight.

At this time the main threats are large hail and damaging winds.
Very large hail, greater than two inches in diameter and a
tornado or two are possible west of a line from Merriman to
Imperial.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are expected on Sunday night into Monday. These
storms are not expected to produce severe weather, however, heavy
rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9 PM CDT west of highway
83 from Valentine to North Platte.

Please relay any information about observed severe weather to the
NWS. Precipitation reports are also appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, May 23, 11:36 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1136 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     2 N BROKEN BOW          41.43N 99.64W
05/23/2020  M86 MPH          CUSTER             NE   ASOS

            BROKEN BOW MUNICIPAL ASOS GUSTED TO 75KTS.

&&

CBROWN
Local storm report, May 23, 11:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             3 N BREWSTER            41.98N 99.87W
05/23/2020  E1.00 INCH       BLAINE             NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED

&&

RBOATWRI
Local storm report, May 24, 12:07 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1207 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             4 SE MERNA              41.44N 99.71W
05/23/2020  E1.50 INCH       CUSTER             NE   EMERGENCY MNGR

            EM REPORTS PING PONG BALL SIZED HAIL 4SE MERNA.

1204 AM     HAIL             4 SE MERNA              41.44N 99.71W
05/23/2020  E1.50 INCH       CUSTER             NE   EMERGENCY MNGR

            PING PONG BALL SIZED HAIL.

&&

CBROWN
Local storm report, May 24, 12:24 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             5 E BROKEN BOW          41.41N 99.54W
05/23/2020  E1.50 INCH       CUSTER             NE   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL.

&&

CBROWN
Special weather statement, May 24, 12:35 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
1235 AM CDT Sun May 24 2020

NEZ006-007-240600-
Keya Paha NE-Boyd NE-
1235 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHWESTERN
HOLT...EASTERN KEYA PAHA AND WESTERN BOYD COUNTIES UNTIL 100 AM
CDT...

At 1235 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Wewela to 9 miles east of
Springview. Movement was east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Naper, Burton, Nets Peak, Mills and Brocksburg.

This includes Highway 12 between mile markers 64 and 102.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska. A Severe Thunderstorm Watch also remains in
effect until 600 AM CDT for north central Nebraska.

LAT...LON 4288 9902 4284 9915 4279 9928 4279 9931
      4278 9934 4278 9937 4272 9953 4272 9959
      4300 9962 4300 9906
TIME...MOT...LOC 0535Z 269DEG 46KT 4298 9959 4277 9957

CDC
Local storm report, May 24, 12:44 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1244 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND GST     7 W BROKEN BOW          41.41N 99.77W
05/23/2020  M63 MPH          CUSTER             NE   STORM CHASER

            STORM CHASER MEASURED A 63MPH WIND GUST.

1153 PM     TSTM WND GST     7 W BROKEN BOW          41.41N 99.77W
05/23/2020  M63 MPH          CUSTER             NE   STORM CHASER

            STORM CHASER MEASURED A 63MPH WIND GUST.

1235 AM     FLASH FLOOD      7 W BROKEN BOW          41.41N 99.77W
05/23/2020                   CUSTER             NE   STORM CHASER

            STORM CHASER REPORTS 6IN OF WATER OVER ROADWAY.

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:07 PM CDTSpecial Weather StatementLBFSheridan38 min
May 23, 7:46 PM CDTSpecial Weather StatementLBFSheridan44 min
May 23, 8:04 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden56 min
May 23, 8:07 PM CDTSpecial Weather StatementLBFSheridan38 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan43 min
May 23, 8:42 PM CDTSpecial Weather StatementLBFSheridan18 min
May 23, 8:55 PM CDTSpecial Weather StatementLBFSheridan65 min
May 23, 8:57 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins63 min
May 23, 9:42 PM CDTSpecial Weather StatementLBFCuster48 min
May 23, 9:46 PM CDTSpecial Weather StatementLBFArthur, Grant59 min
May 23, 9:50 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln55 min
May 23, 9:59 PM CDTSevere Thunderstorm WarningLBFArthur, Keith45 min
May 23, 10:12 PM CDTSpecial Weather StatementLBFKeith48 min
May 23, 10:32 PM CDTSpecial Weather StatementLBFPerkins28 min
May 23, 10:34 PM CDTSpecial Weather StatementLBFCherry56 min
May 23, 10:37 PM CDTSpecial Weather StatementLBFHooker, McPherson, Thomas53 min
May 23, 10:37 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan53 min
May 23, 10:44 PM CDTSevere Thunderstorm WarningLBFHooker, Keith, Lincoln, McPherson, Perkins, Thomas46 min
May 23, 11:17 PM CDTSpecial Weather StatementLBFBlaine13 min
May 23, 11:17 PM CDTTornado WarningLBFCuster43 min
May 23, 11:28 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas62 min
May 23, 11:30 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Logan, Loup60 min
May 23, 11:58 PM CDTSevere Thunderstorm WarningLBFCuster47 min
May 24, 12:12 AM CDTSevere Thunderstorm WarningLBFWheeler48 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningLBFCuster39 min
May 24, 12:23 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Holt, Rock37 min
May 24, 12:25 AM CDTAreal Flood AdvisoryLBFCuster13 hr
May 24, 12:27 AM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup33 min
May 24, 12:35 AM CDTSpecial Weather StatementLBFKeya Paha25 min
May 24, 12:55 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock65 min
May 24, 1:17 AM CDTSpecial Weather StatementLBFCuster43 min
May 24, 1:56 AM CDTSevere Thunderstorm WarningLBFHolt, Wheeler34 min
May 24, 3:12 PM CDTFlash Flood WatchLBFCuster24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.